Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Springfield, MO

April 22, 2004Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 22, 2004, 1:50 PM CDT for Dade County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 1:50 PM CDT (18:50 UTC)
Expired
Apr 22, 2004, 2:30 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS53 KSGF 221850
SVRSGF
MOC057-221930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN MISSOURI.

* UNTIL 230 PM CDT.

* AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENFIELD...OR ABOUT 19 MILES SOUTH OF STOCKTON...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN DADE COUNTY...INCLUDING THE TOWNS OF GREENFIELD...SOUTH
  GREENFIELD AND DADEVILLE.

NICKEL SIZED HAIL HAS BEEN REPORTED WITHTHIS STORM AT GREENFIELD AT 
148 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3745 9398 3731 9385 3745 9364 3757 9373

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:59 AM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Apr 22, 3:59 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT THU APR 22 2004

.DISCUSSION...
ACTIVE PATTERN CONTINUES WITH LARGE AREA OF STRATIFORM RAIN MOVING
THROUGH SOUTHERN HALF OF CWA THIS MORNING. THIS PRECIP IS FAR NORTH
OF ACTIVE SURFACE/NEAR SURFACE BASED CONVECTION OVER CENTRAL OK INTO
CENTRAL ARKANSAS, AND HAS LIKELY BEEN DRIVEN BY DIVERGENCE CENTERED
NEAR 250 MB COUPLED WITH MID LEVEL (500 MB TO 700 MB) CONVERGENCE AS
SHOWN IN RUC AND ETA OUTPUT. MCV WHICH FORMED ALONG KANSAS/OK LINE
IS RAPIDLY SHEARING OUT IN DIFFLUENT FLOW, AND WILL ONLY PROLONG
STRATIFORM PRECIP THROUGH EARLY MORNING. BACK EDGE OF PRECIP SHOULD
CLEAR CWA BY AROUND 18Z.

MAY SEE A SIGNIFICANT BREAK IN THE PRECIP TODAY, AS SURFACE BOUNDARY
WILL REMAIN OVER CENTRAL ARKANSAS. ETA SURFACE PROGS LOOK WAY TOO
FAR NORTH WITH THIS BOUNDARY THIS AFTERNOON, AND THINK THE MID 60
DEWPOINTS SHOWN IN THE ETA REACHING SRN MO ARE A FANTASY. ETA
AFTERNOON CONVECTIVE CLUSTER JUST NORTH OF BOGUS SURFACE BOUNDARY
NEAR SGF IS DISCOUNTED. THINK THAT SURFACE TEMP/DP OF AROUND 70/58
WILL GIVE STRATOCU CAPPED BY 700 MB INVERSION THIS AFTERNOON AND
THATS ABOUT ALL.

TONIGHT IS A DIFFERENT STORY AS ONCE AGAIN EMPHASIS SHIFTS TO WHATS
GOING ON ABOVE THE SURFACE. VERY STRONG 850 MASS CONVERGENCE SHOULD
LEAD TO A CONVECTIVE CLUSTER NEAR THE ARKANSAS STATE LINE, OR
PERHAPS A BIT FARTHER NORTH. WILL GO WITH HIGH POPS SOUTH TO LOW
CHANCE NORTH. HEAVY RAIN AGAIN A THREAT NEAR THE STATE LINE.

BOTH GFS AND ETA HAVE SLOWED THE EJECTION OF THE MAIN LOW/TROUGH TO
12Z SUNDAY. SINCE BOTH MODELS ARE IN VERY GOOD AGREEMENT ON THIS,
WILL GO AHEAD AND KEEP CONVECTION IN FORECAST THROUGH SATURDAY
NIGHT. FLOODING THREAT IS STILL THERE DEPENDING ON HOW MUCH RAIN WE
GET TONIGHT, SO WILL REISSUE ESF AND DELAY ANY FLOOD WATCH SINCE IT
IS SUCH A LONG DURATION EVENT. DAY SHIFT CAN ANALYZE WHAT HAS
ALREADY FALLEN, NEW FLASH FLOOD GUIDANCE, AND ANOTHER SUITE OF MODEL
OUTPUT BEFORE MAKING A DECISION.

ROCKIES MID LEVEL RIDGE AND EAST COAST TROUGH YIELD LATER PERIODS
WHICH ARE DRY WITH NORMAL TO BELOW NORMAL TEMPS IN DEEP NORTHWEST
FLOW PATTERN.

BROWNING

&&

.AVIATION...
DESPITE NEARLY CONTINUOUS FALL OF RAIN...VFR CONDITIONS WILL
CONTINUE THROUGH EARLY THIS MORNING. MAY SEE WINDS BRIEFLY BECOME
VARIABLE AND GUSTY (AROUND 20 KNOTS) AS WEAKENING SQUALL LINE PUSHES
THROUGH JOPLIN SHORTLY...AND SPRINGFIELD BEFORE 11Z. THUNDERSTORM
CHANCES REALLY DIMINISHING BY THE MINUTE WITH JOPLIN LIKELY TO
EXPERIENCE THE ONLY THREAT OF A ROGUE LIGHTNING STRIKE WELL BEFORE
THE TERMINAL OPENS FOR BUSINESS.

OTHERWISE...SUBSIDENCE IN THE WAKE OF MCV OVER SE KS WILL ONCE AGAIN
LEAD TO A FAIRLY PLEASANT DAY ACROSS THE REGION. MAINLY EAST TO
NORTHEAST LOW LEVEL FLOW WILL DOMINATE...BUT UNLIKE YESTERDAY FAIRLY
MOIST MID LEVELS WILL LIKELY RESULT IN SCT-BKN CUMULUS DEVELOPMENT
BY LATE MORNING/EARLY AFTERNOON.

NEXT ROUND OF THUNDERSTORMS WILL DEVELOP THIS EVENING ALONG AND JUST
NORTH OF QUASI-STATIONARY FRONT OVER CENTRAL/NRN ARKANSAS. MOST OF
THIS ACTIVITY SHOULD REMAIN SOUTH OF THE TAF TERMINALS AND TWEB
ROUTES.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER
  INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH.  THERE IS A SLIGHT POTENTIAL FOR AN
  ISOLATED TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND
  TONIGHT.  THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS
  THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR FROM JOPLIN TO MARSHFIELD.

  DISCUSSION:

  A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON
  ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA.
  DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS
  REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
  ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN
  MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST
  KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY
  MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF
  INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF
  TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS
  ENVIRONMENT.  LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
  IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
  FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
  SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
  RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
  ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
  OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM
  JOPLIN TO MARSHFIELD.

CRAMER

In the hours before

Special weather statement, Apr 22, 1:50 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT THU APR 22 2004

MOZ093>095-101>104-230100-
BARRY-CHRISTIAN-LAWRENCE-MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...MONETT...MOUNT VERNON...
NEOSHO AND OZARK.
150 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 104...IN
EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT
VERNON...NEOSHO AND OZARK.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:08 PM CDTSevere Thunderstorm WarningSGFDouglas67 min
Apr 22, 1:42 PM CDTSevere Thunderstorm WarningSGFBarton18 min
Apr 22, 5:02 PM CDTSevere Thunderstorm WarningSGFBarry, Newton58 min
Apr 22, 5:58 PM CDTSevere Thunderstorm WarningSGFLawrence32 min
Apr 22, 5:58 PM CDTSevere Thunderstorm WarningSGFCamden47 min
Apr 22, 6:13 PM CDTSevere Thunderstorm WarningSGFChristian47 min
Apr 22, 6:17 PM CDTTornado WarningSGFBarry, Stone58 min
Apr 22, 6:29 PM CDTSevere Thunderstorm WarningSGFPulaski61 min
Apr 22, 6:31 PM CDTSevere Thunderstorm WarningSGFNewton14 min
Apr 22, 6:35 PM CDTSevere Thunderstorm WarningSGFJasper55 min
Apr 22, 6:56 PM CDTSevere Thunderstorm WarningSGFPhelps64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.